The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Steroids (Hydrocortisone) and bone loss

Forums General Melanoma Community Steroids (Hydrocortisone) and bone loss

  • Post
    Jim M.
    Participant

      Hi everyone,

      Hi everyone,

       I've been on hydrocortisone as a hormone replacement for 2 years (due to the Ipi side effect of swelling of the pituitary gland). I decided to have a bone density scan done. The results showed that my spine is on the borderline for osteoporosis. They also showed my leg bones were slightly better in the caution zone. Wow, that is a wake up call. I'm only 53. Two different doctors said the hydrocortisone leads to bone loss and my onc said long term use can certainly cause it. My primary doc. prescribes Alendronate. Reading the cautions it says Alendronate can cause jaw problems in some patients. The risk may be greater for those with cancer, using steroids, etc.

       I will see my endocrinologist at Moffitt in a week. I REALLY want to get off hydrocortisone. I tried twice, unsuccessfully. The second time it was a slow taper. Each time I had nausea and had to resume the normal dose. My hormone levels weren't increasing either. I tried calcium tablets but so far I haven't been able to tolerate them. I know a test is to drop a pill in water and see if it dissolves within 30 minutes. I'm really going to make an effort to exercise 5-6 days a week with some upper body strength exercises.

       I'd really like your advice, suggestions and experience on this topic.

       Thank you and God Bless,

       Jim M.

       Stage 3C

       

       

      Loading spinner
    Viewing 5 reply threads
    • Replies
        Bonnie Lea
        Participant

          after a bout with BC and a bilateral mastectomies, they had me have a bone mineral density as well.  it showed moderate to severe osteporisis in my lower lumbar and one hip.  I was suppose to go on a drug for the BC as a 'just to make sure thing' but one of its major side effects is bone loss.  So they put me on VIT D (which I was on already) and want me to talk to my family doctor about some group of drugs called  bisphosponates. 

           

          I also became lactose intolerant, and do not know even if that has any bearing.  (I am 60) and never had a problem. with milk etc.  But the lactose free milk, is fine.  Dunno if it is a source of calcium though.

          thus far I have not investigated further than the VIT D.  Excercise (walking) was suggested strongly, but since I am not too steady on my feet from yet another problem (not melanoma)  I have invested in a tread mill, which has not yet been delivered.

          Hope that you are able to wean off the steroids.  Every time I even had to have say a shot for scar therapy I would CRINGE (still do as I now have giant scars that will need treating)

           

          Bonnie Lea

          Loading spinner
          Bonnie Lea
          Participant

            after a bout with BC and a bilateral mastectomies, they had me have a bone mineral density as well.  it showed moderate to severe osteporisis in my lower lumbar and one hip.  I was suppose to go on a drug for the BC as a 'just to make sure thing' but one of its major side effects is bone loss.  So they put me on VIT D (which I was on already) and want me to talk to my family doctor about some group of drugs called  bisphosponates. 

             

            I also became lactose intolerant, and do not know even if that has any bearing.  (I am 60) and never had a problem. with milk etc.  But the lactose free milk, is fine.  Dunno if it is a source of calcium though.

            thus far I have not investigated further than the VIT D.  Excercise (walking) was suggested strongly, but since I am not too steady on my feet from yet another problem (not melanoma)  I have invested in a tread mill, which has not yet been delivered.

            Hope that you are able to wean off the steroids.  Every time I even had to have say a shot for scar therapy I would CRINGE (still do as I now have giant scars that will need treating)

             

            Bonnie Lea

            Loading spinner
            SandraDee
            Participant

              Jim – Buddy!!!!

              How about an osteo-bone supplement?  It couldn't hurt, right?

              Gosh, I miss your laugh!  So fortunate to have crossed your path, Jim!   Your humor and personality are the best! 

              God Bless Abundantly!

              Sandy – Buffalo

              Loading spinner
                Jim M.
                Participant

                  Sandy,

                   I tried Osteo-Biflex awhile and it gave me a stomach ache. Maybe the endo can put me on a different steroid that doesn't have that side effect? Certain people (like you ) bring out those qualities in me. Thanks for the compliments. I can gush about you just as much! We will cross paths some more.

                  God bless you always,

                   Jim M.

                  Loading spinner
                  Jim M.
                  Participant

                    Sandy,

                     I tried Osteo-Biflex awhile and it gave me a stomach ache. Maybe the endo can put me on a different steroid that doesn't have that side effect? Certain people (like you ) bring out those qualities in me. Thanks for the compliments. I can gush about you just as much! We will cross paths some more.

                    God bless you always,

                     Jim M.

                    Loading spinner
                  SandraDee
                  Participant

                    Jim – Buddy!!!!

                    How about an osteo-bone supplement?  It couldn't hurt, right?

                    Gosh, I miss your laugh!  So fortunate to have crossed your path, Jim!   Your humor and personality are the best! 

                    God Bless Abundantly!

                    Sandy – Buffalo

                    Loading spinner
                    MaryD
                    Participant

                      Hi Jim,

                      Gosh  – I'm sorry to hear about these side effects of the hydrocortisone.   Hopefully your endocrinologist can offer some direction but it would seem that increased exercise might help a bit with the bone density.

                      Sending good thoughts and prayers that you can turn this around – I know how much you'd like to get off of the steroids. But – very happy that the Ipi continues to do it's work!

                      God Bless,

                      Mary

                      Loading spinner
                      MaryD
                      Participant

                        Hi Jim,

                        Gosh  – I'm sorry to hear about these side effects of the hydrocortisone.   Hopefully your endocrinologist can offer some direction but it would seem that increased exercise might help a bit with the bone density.

                        Sending good thoughts and prayers that you can turn this around – I know how much you'd like to get off of the steroids. But – very happy that the Ipi continues to do it's work!

                        God Bless,

                        Mary

                        Loading spinner
                    Viewing 5 reply threads
                    • You must be logged in to reply to this topic.
                    About the MRF Patient Forum

                    The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                    The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.